Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 293, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2024, 10:53 AM CDT for Stafford County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2024, 10:53 AM CDT (15:53 UTC)
- Expired
- Aug 16, 2024, 11:45 AM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 11:10 AM CDT | HAIL 1 | Saint John, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2397 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
369
WUUS53 KDDC 161553
SVRDDC
KSC185-161645-
/O.NEW.KDDC.SV.W.0293.240816T1553Z-240816T1645Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1053 AM CDT Fri Aug 16 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Stafford County in south central Kansas...
* Until 1145 AM CDT.
* At 1052 AM CDT, a severe thunderstorm was located near Radium,
moving east at 20 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Hudson around 1110 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3797 9891 3819 9890 3817 9847 3786 9847
TIME...MOT...LOC 1552Z 276DEG 19KT 3808 9884
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
TATRO4 follow-up statements
063
WWUS53 KDDC 161609
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1109 AM CDT Fri Aug 16 2024
KSC185-161645-
/O.CON.KDDC.SV.W.0293.000000T0000Z-240816T1645Z/
Stafford KS-
1109 AM CDT Fri Aug 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR EASTERN STAFFORD COUNTY...
At 1109 AM CDT, a severe thunderstorm was located near St. John,
moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
St. John, Stafford and Zenith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3796 9885 3819 9880 3817 9847 3786 9847
TIME...MOT...LOC 1609Z 300DEG 17KT 3804 9876
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO564
WWUS53 KDDC 161622
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1122 AM CDT Fri Aug 16 2024
KSC185-161645-
/O.CON.KDDC.SV.W.0293.000000T0000Z-240816T1645Z/
Stafford KS-
1122 AM CDT Fri Aug 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR EASTERN STAFFORD COUNTY...
At 1122 AM CDT, a severe thunderstorm was located very near Stafford,
moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Stafford, Hudson, and Zenith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3793 9875 3818 9862 3817 9847 3786 9847
TIME...MOT...LOC 1622Z 291DEG 33KT 3798 9862
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO726
WWUS53 KDDC 161633
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1133 AM CDT Fri Aug 16 2024
KSC185-161645-
/O.CON.KDDC.SV.W.0293.000000T0000Z-240816T1645Z/
Stafford KS-
1133 AM CDT Fri Aug 16 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SOUTHEASTERN STAFFORD COUNTY...
At 1132 AM CDT, a severe thunderstorm was located near Zenith, moving
east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Stafford and Zenith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3790 9863 3807 9854 3806 9847 3786 9847
TIME...MOT...LOC 1632Z 290DEG 32KT 3795 9852
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO509 WWUS53 KDDC 161641 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1141 AM CDT Fri Aug 16 2024 KSC185-161650- /O.EXP.KDDC.SV.W.0293.000000T0000Z-240816T1645Z/ Stafford KS- 1141 AM CDT Fri Aug 16 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STAFFORD COUNTY WILL EXPIRE AT 1145 AM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 400 PM CDT for south central Kansas. && LAT...LON 3790 9863 3807 9854 3806 9847 3786 9847 TIME...MOT...LOC 1640Z 276DEG 19KT 3795 9846 $$ TATRO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:24 AM CDT, 5 hours 29 minutes earlier. Its key messages:
- Thunderstorms are possible this morning north, with a risk for severe storms producing 2 inch hail and damaging wind this afternoon, especially in the eastern counties.
- Additional chances for thunderstorms returning Sunday night and Monday night.
Area forecast discussion, Aug 16, 5:24 AM CDT, 5 hours 29 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 524 AM CDT Fri Aug 16 2024 .KEY MESSAGES... - Thunderstorms are possible this morning north, with a risk for severe storms producing 2 inch hail and damaging wind this afternoon, especially in the eastern counties. - Additional chances for thunderstorms returning Sunday night and Monday night. && .DISCUSSION... Issued at 300 AM CDT Fri Aug 16 2024 The challenge for the forecast this afternoon is how the late morning and afternoon plays out with respect to general thunderstorm activity this morning, and then any resulting severe storms this afternoon. Scattered high based thunderstorms across northeast Colorado this morning may spread southeast into west central Kansas, generally along a developing warm front straddling the region northwest to southeast. Clouds and early morning convection could temper the insolation over the I-70 corridor , allowing strong differential surface heating along and south of the boundary creating good environment for additional severe convection in the afternoon. Ample shear for supercells develops by mid afternoon and the HREF 0-3km SRH increases to a broad 200-300 m2/s2 generally northeast of a Scott City to dodge city and Greensburg line – maximizing around Ellis-Rush and Stafford counties. This will help any high based convection moving into the area to quickly take on supercell characteristics, with very large hail (2 inches or larger in diameter) becoming as much a risk as damaging wind. The uncertainty is high with respect to convective initiation. The HRRR trends to bring the convection from NW Kansas through the I-70 corridor and into central Kansas before 18z (1 pm), relegating any further convection tot he south of Kansas in the panhandles. Other CAMS that do not present the same morning solution of convection, allow for development in the mid to late afternoon, presumably along the surface front anywhere between the 283 and 83 corridor, generally north of highway 400. Those areas being favored fro initiation while the CSU machine learning forecasts paint the more favorable region of 15-30% probability over the southeasternmost counties of the DDC area. Based on the GFS and ECMWF ensemble multirun 24 hr QPF means, the weekend still is favored to be overall hot and dry before another chances for wetting rains Sunday night into Monday, characterized by QPF amounts in the one to two tenths of an inch run to run. NBM range of outcomes for Monday’s highs area the lowest in the forecast with a 25th to 75th percentile range of about 91 on the high side and 83 on the low side at Dodge City. The mean high forecast trends upward from there through next weekend to around 90 degrees. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 522 AM CDT Fri Aug 16 2024 This activity is lending a little more confidence tot he HRRR CAMS solution for which multi runs have shown robust convection moving across the I-70 corridor, i.e. HYS vicinity by around mid morning (14-17z). Most of the area north of LBL is in a slight risk for severe weather this afternoon, for which supercell storms could make 2 inch diameter hail and damaging winds. It is possible if this morning convection spreads an outflow boundary far enough south however, the afternoon convective initiation might be mitigated. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Russell AVIATION...Russell
Hazardous weather outlook, Aug 16, 4:19 AM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 419 AM CDT Fri Aug 16 2024 KSZ030-031-043>046-061>066-074>081-084>090-170930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 419 AM CDT Fri Aug 16 2024 /319 AM MDT Fri Aug 16 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning (20-50%), spreading from northwest Kansas into the I-70 to K-96 corridors, bringing heavy rain, lightning and gusty winds from mid morning through early afternoon. Additionally, a risk for afternoon redevelopment with better potential for severe hail of 2 inch diameter or greater and damaging winds. The favored severe risk area of 15% coverage is north and east of a Scott City, Garden City, Montezuma and Ashland line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additionally opportunity for thunderstorms are focused on Sunday night and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected Today or Tonight, however severe weather reports area appreciated.
In the hours before
Local storm report, Aug 16, 10:25 AM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1025 AM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM Hail 3 SSE Amy 38.45N 100.58W
08/16/2024 E1.75 Inch Lane KS Public
&&
JRJLocal storm report, Aug 16, 10:28 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1028 AM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM Hail Larned 38.18N 99.10W
08/16/2024 E1.00 Inch Pawnee KS Public
Report from mPING: Quarter (1.00 in.).
&&
GTLocal storm report, Aug 16, 10:35 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1035 AM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM Tstm Wnd Gst Larned 38.18N 99.11W
08/16/2024 M72 MPH Pawnee KS Mesonet
&&Local storm report, Aug 16, 10:36 AM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1036 AM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM Hail Larned 38.18N 99.10W
08/16/2024 M1.75 Inch Pawnee KS Public
Report from mPING: Golf Ball (1.75 in.).
&&Special weather statement, Aug 16, 10:41 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1041 AM CDT Fri Aug 16 2024
KSZ030-045-161615-
Trego KS-Ness KS-
1041 AM CDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN NESS AND SOUTHERN TREGO
COUNTIES THROUGH 1115 AM CDT...
At 1040 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arnold, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ransom and Arnold around 1045 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3858 10016 3873 10015 3875 9966 3846 9971
TIME...MOT...LOC 1540Z 278DEG 23KT 3866 10006
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROLocal storm report, Aug 16, 10:42 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1042 AM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM Hail Larned 38.18N 99.10W
08/16/2024 M2.75 Inch Pawnee KS Public
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:03 AM CDT | Special Weather Statement | DDC | Scott | 42 min |
| Aug 16, 9:25 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 50 min |
| Aug 16, 9:36 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 24 min |
| Aug 16, 9:53 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 52 min |
| Aug 16, 10:06 AM CDT | Special Weather Statement | DDC | Pawnee | 24 min |
| Aug 16, 10:16 AM CDT | Special Weather Statement | DDC | Lane | 29 min |
| Aug 16, 10:17 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 43 min |
| Aug 16, 10:26 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 49 min |
| Aug 16, 10:41 AM CDT | Special Weather Statement | DDC | Ness | 34 min |
| Aug 16, 11:07 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 14 min |
| Aug 16, 12:13 PM CDT | Special Weather Statement | DDC | Pawnee | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.